Which of the following is the most appropriate next step in management for this patient’s condition?
This patient experienced a witnessed cardiac arrest at home, after which pre-hospital providers initiated cardiopulmonary resuscitation (CPR, or “chest compressions”) and Advanced Cardiovascular Life Support (ACLS). ACLS includes the tenets of Basic Life Support (BLS), such as early initiation of high-quality CPR at a rate of 100-120 compressions/minute, compressing the chest to a depth of 5 cm (2 inches), providing 2 rescue breaths after every 30 compressions (30:2 ratio), avoiding interruptions to CPR, and allowing for adequate chest recoil after each compression. In the ACLS algorithm, intravenous epinephrine is administered every 3-5 minutes and a “pulse check” is performed after every 2 minutes of CPR. The patient’s cardiac rhythm, along with the clinical history, helps decide if the patient should receive defibrillation (“electrical shock”) or additional medications. The ACLS algorithm divides management into patients with pulseless ventricular tachycardia (pVT) or ventricular fibrillation (VF) and patients with pulseless electric activity (PEA) or asystole.
The cardiac rhythm seen during the pulse check for this patient is a wide complex tachycardia with a regular rhythm. In the setting of cardiac arrest, chest pain prior to collapse, and a history of acute coronary syndrome, ventricular tachycardia is the most likely cause. The ACLS algorithm advises unsynchronized cardioversion at 150-200 Joules for patients with pVT or VF. Watching the cardiac monitor for a rhythm change (Choice A) or checking for a pulse (Choice D) are not recommended after defibrillation. A major priority of both BLS and ACLS is to avoid interruptions to CPR, so the best next step in management is to continue CPR (Choice B) after defibrillation. Administration of intravenous adrenaline (Choice C) is helpful for cardiac arrests to initiate shockable rhythm and should be repeated every 3-5 minute or every 2 cycle of CPR, particularly valuable in asystole patients. Calcium gluconate is another drug that can be used in patients with hyperkalemia and indicated in a patient with known kidney disease, missed hemodialysis sessions, or a history of usage of medications that can cause hyperkalemia. Magnesium can be used for patients who show polymorphic VT, particularly Torsades de Pointes. The next best step in this scenario is to continue CPR, regardless of the etiology of the cardiac arrest. Correct Answer: B.
❓Which of the following is the most appropriate next step in management for this patient’s condition ❓— iem-student (@iem_student) November 13, 2020
- Burns, E. (2020). Ventricular Tachycardia – Monomorhpic VT. Life in the Fast Lane. Retrieved from https://litfl.com/ventricular-tachycardia-monomorphic-ecg-library/
- Ionmhain, U.N. (2020). Basic Life Support. Life in the Fast Lane. Retrieved from https://litfl.com/basic-life-support-bls/
- Ong, M.H., Leong, B.H., & Ng, Y (2020). Defibrillation and electrical cardioversion. Tintinalli, J.E., Ma, O., Yealy, D.M., Meckler, G.D., Stapczynski J, Cline, D.M., & Thomas, S.H. (Eds.), Tintinalli’s Emergency Medicine: A Comprehensive Study Guide, 9e. McGraw-Hill. https://accessmedicine.mhmedical.com/content.aspx?bookid=2353§ionid=204498618